Texas, 2016High Wind in Texas, September 10, 2016
September 10, 2016 · NWS MAF · 1 event in 1 county or zone
Northeast winds behind an early season cold front resulted in strong, gap winds through Guadalupe Pass.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast winds behind an early season cold front resulted in strong, gap winds through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 2:50 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Sep 10, 2:50 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 AM CDT SAT SEP 10 2016
.DISCUSSION...
See 12Z Aviation Discussion below.
&&
.AVIATION...
Busy night across West Texas/SE NM as convection continues behind
a cold front movg south. Area radars and sfc obs show the front
just entering Midland County, and GOES probability products
showing a swath of MVFR stratus following the front. This, and
forecast soundings suggest a few hours of MVFR/IFR stratus will be
possible KMAF/KHOB/KINK, and MVFR eslewhere, w/all terminals
scattering to VFR by around 00Z Sunday. Convection looks spooty,
so we'll insert as needed.
&&
.PREV DISCUSSION... /issued 359 AM CDT SAT SEP 10 2016/
DISCUSSION...
Currently, a cold front is pushing southward courtesy of an upper
trough over the Upper Midwest and has gotten to the northern
Permian Basin. Winds behind the front are gusty and there is a
line of thunderstorms along and behind the front. This front will
continue to push through the CWA this morning with the rain and
thunderstorms moving southward with the front. MOSS guidance is
showing high winds for Guadalupe Pass this morning behind the
front so a High Wind Warning is in effect for this area from 10z
to 21z today. Temperatures behind the front will be much cooler
with highs today only expected to get to the 70s across much of
the area.
After cooler temperatures tonight, high temperatures tomorrow will
rebound into the 80s across most places. Rain and thunderstorm
chances Sunday will be south and west of the Pecos River mostly
along the higher terrain where the front may be lingering still.
Another upper trough will dig southward over the western conus on
Monday resulting in southwest flow over the region. Upper lift
will begin to increase over western parts of the area as a result
of this approaching trough. This upper lift, along with good low-
level moisture, will allow for thunderstorms to develop mostly
across the western half of the CWA. Temperatures on Monday are
expected to warm up to slightly above normal values. The upper
trough expands eastward on Tuesday, further increasing upper lift
over the region. This will result in greater chances of showers
and thunderstorms areawide and slightly cooler temperatures with
increased cloud cover and moisture. This same trend will continue
into Wednesday with greater chances of precipitation and cooler
temperatures than the previous day. The upper trough begins to
move over the central conus on Thursday resulting in temperatures
staying below normal and rain chances across the entire CWA. The
upper trough will be slow to move eastward so the upper lift is
expected to remain over the region through the end of the week.
This will result in below normal temperatures and chances of
showers and thunderstorms areawide heading into next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 61 87 67 / 50 10 10 0
Carlsbad 73 58 86 65 / 40 10 10 10
Dryden 89 70 91 70 / 70 40 30 10
Fort Stockton 79 62 87 67 / 70 30 20 10
Guadalupe Pass 66 57 80 62 / 30 20 20 20
Hobbs 71 57 83 63 / 40 10 0 0
Marfa 73 55 80 57 / 50 30 30 20
Midland Intl Airport 77 61 87 67 / 50 10 10 0
Odessa 77 61 86 67 / 50 10 10 0
Wink 77 61 87 66 / 50 20 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 3 PM MDT this afternoon for Guadalupe
Mountains.
&&
44/80/44Hazardous weather outlook, Sep 10, 12:49 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 AM CDT SAT SEP 10 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
249 AM CDT SAT SEP 10 2016 /149 AM MDT SAT SEP 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AND TONIGHT...MAINLY
FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS. STRONGER STORMS
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...LOCALLY HEAVY
RAINFALL...BRIEF GUSTY WINDS....AND SMALL HAIL.
A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR GUADALUPE PASS FOR NORTHEAST WINDS 40 TO 50 MPH
WITH GUSTS TO AROUND 60 MPH EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
44
High Wind, Guadalupe Mountains of Culberson County
- When
- September 10, 6:51 AM MST to 10:03 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
Sustained northeast winds of 40-50 mph occurred through Guadalupe Pass for several hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Delaware, September 10, 201621 injured · 1 event
- Damaging Winds in New York, September 10 to 11, 2016$285,000 · 50 kt wind · 27 events
- Hail and Damaging Winds in Ohio, September 10, 2016$443,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, September 10, 2016$84,000 · 52 kt wind · 28 events
- Damaging Winds in Pennsylvania, September 10, 2016$83,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, September 10, 2016$48,000 · 56 kt wind · 11 events
- Damaging Winds and Lightning Strike in Kentucky, September 10, 2016$46,000 · 52 kt wind · 10 events
- Damaging Wind and Heavy Rain in Texas, September 10, 2016$30,000 · 56 kt wind · 2 events
- Flash Flooding in Louisiana, September 10, 2016$30,000 · 2 events
- Flash Flood and Damaging Winds in Ohio, September 10, 2016$18,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, September 10, 2016$13,000 · 54 kt wind · 7 events
- Damaging Winds in Kentucky, September 10, 2016$9,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655569.